Texas, 2014

Wildfire in Texas, May 11, 2014

May 11, 2014 · NWS AMA · 1 event in 1 county or zone

The North 136 Wildfire began around 0734CST in Hutchinson county about four miles northwest of Stinnett Texas. The wildfire consumed an estimated four hundred and twenty and was caused by downed power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The North 136 Wildfire began around 0734CST in Hutchinson county about four miles northwest of Stinnett Texas. The wildfire consumed an estimated four hundred and twenty and was caused by downed power lines. There was one home that was threatened but saved and there were no homes or other structures lost. There were no reports of injuries or fatalities. The wildfire was contained around 1330CST and a total of six fire departments and other agencies responded to the wildfire including the Texas A&M Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 5:54 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 11, 5:54 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
654 AM CDT SUN MAY 11 2014

.AVIATION...
/12Z TAFS/ COMPLEX AVIATION WX SITUATION SHAPING UP THROUGH THE NEXT
24 HOURS. SOUTHWEST WINDS WILL INCREASE TO 20-25 KTS SUSTAINED BY
AROUND 15Z. WINDS WILL FURTHER INCREASE THIS AFTERNOON WHILE
REMAINING OUT OF THE SOUTHWEST AS THE SURFACE PRESSURE GRADIENT
TIGHTENS IN RESPONSE TO A SURFACE LEE SIDE LOW NEARBY. CERTAINLY
POSSIBLE FOR 40 KT OR HIGHER WIND GUSTS AT KAMA SO HAVE GONE AND
ISSUED AN AVIATION WEATHER WARNING FROM NOON UNTIL 9 PM. THESE STRONG
WINDS WILL ALSO CREATE AREAS OF BLDU...REDUCING VISBYS INTO THE MVFR
RANGE. A STRONG COLD FRONT WILL PUSH THROUGH THE TERMINALS...WITH
ANTICIPATED FROPA AT 03Z AT KDHT/KGUY AND AT 05Z AT KAMA. WINDS WILL
REMAIN AT 25-30 KTS WHILE VEERING TO THE NORTHWEST ONCE THIS FRONT
MOVES THROUGH. LOW LEVEL MOISTURE WILL INCREASE BEHIND THE
FRONT...SUGGESTING BKN LOW CLOUDS. HOWEVER CONFIDENCE IS TOO
LOW TO INSERT MVFR CIGS ATTM.

CLK

&&

.PREV DISCUSSION... /ISSUED 559 AM CDT SUN MAY 11 2014/

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM HAS BECOME ORGANIZED AND CLOSED
OFF NEAR THE FOUR CORNERS REGION THIS MORNING. THIS SYSTEM IS FCST TO
TRACK EWD AND NEWD ACROSS THE PLAINS STATES MONDAY AND TUESDAY. ALL
MODELS INCLUDING THE GFS HAVE TRENEDED TOWARDS THE ECMWF HANDLING OF
THIS SYSTEM...SO HAVE CONTINUED TO FOLLOW THE ECMWF AND MAJORITY
MODELS. AS THIS SYSTEM GETS CLOSER TO OUR FCST AREA...THE DRYLINE
WILL LIKELY BECOME SITUATED OVER THE FAR ERN SECTIONS THIS AFTERNOON
WHILE THE CORRESPONDING SFC COLD FRONT ADVANCES FROM THE NW AND
APPROACHES THE OK PNHDL LATE TODAY. HAVE RETAINED SLGT CHC POPS
LATE THIS AFTERNOON FOR THE ERN OK PNHDL AND FAR ERN TX PNHDL IN
CLOSE PROXIMITY TO FCST POSITION OF THE DRYLINE. IF STORMS MANAGE TO
DEVELOP LATE THIS AFTERNOON AND EVENING ALONG AND EAST OF THE
DRYLINE...THEY COULD BECOME SEVERE WITH LARGE HAIL AND LOCALLY
DAMAGING WINDS THE PRIMARY HAZARDS. THE ATMOSPHERE IS EXPECTED TO
REMAIN FAIRLY CAPPED THROUGH MID AFTERNOON...SO TSTM DEVELOPMENT...
IF ANY...WILL LIKELY HOLD OFF UNTIL AFTER 21Z TODAY. AS FOR COLD
FRONTAL POSITION AND TIMING...BROUGHT THE BOUNDARY NEAR THE OK PNHDL
LATE THIS AFTERNOON...THEN ACROSS ALL OF THE FCST AREA THIS EVENING
AND TONIGHT. BASED ON LATEST PROJECTED PATH OF THE UPPER LOW...HAVE
INCLUDED SLGT CHC POPS FOR WRN AND CNTRL OK PNHDL FOR TONIGHT...
WITH SLGT CHC TO CHC POPS ERN OK PNHDL AND ERN TX PNHDL DURG THIS
SAME TIME PERIOD. THIS IS FARILY CLOSE TO ECEMOS AND MAVMOS VALUES.
EXPECT THE WIND MACHINE TO CRANK UP THIS AFTERNOON AND EARLY THIS
EVENING ACROSS MOST OF THE AREA. HIGHEST SPEEDS INITIALLY EXPECTED TO
BE WRN HALF OF TX PNHDL...WHERE A WIND ADVISORY HAS BEEN ISSUED WITH
THIS PCKG. LATER SHIFTS WILL NEED TO MONITOR AREAS EAST OF THE
ADVISORY FOR THE PSBLTY OF EXPANSION IF NECESSARY. PATCHY BLOWING
DUST ALSO ANTICIPATED IN THE SAME GENERAL AREA AS THE WIND ADVISORY...
AND THIS IS INCLUDED IN THE GRIDS.

COOLER TEMPERATURES ARE THEN ANTICIPATED FOR MONDAY AND TUESDAY AS
THE STRONG UPPER LEVEL TROF GRADUALLY HEADS EWD AND NEWD ACROSS THE
PLAINS STATES. ECMWF STILL A BIT COOLER OVERALL COMPARED TO GFS. LOW
TEMPS IN THE 30S ARE EXPECTED ACROSS MOST OF THE FCST AREA TUE AND
WED MORNINGS...AND A LIGHT FREEZE IS A REAL PSBLTY ACROSS FAR NWRN
ZONES ONE OR BOTH MORNINGS. NO POPS AFTER TONIGHT AT THIS TIME...
ALTHOUGH ECMWF AND GFS MAKE A FEEBLE ATTEMPT AT BRINGING SOME QPF INTO
PARTS OF THE REGION NEAR THE END OF THIS 7 DAY FCST CYCLE. HAVE
CONTINUED TO KEEP POPS BELOW MENTIONABLE CONSIDERING IT IS NEAR THE
EDGE OF THE EXTENDED PERIODS AND A LOT CAN CHANGE BETWEEN NOW AND
THEN...AS HAS BEEN THE CASE SO MANY TIMES THIS YEAR.

ANDRADE

FIRE WEATHER...
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND MOST OF THE TEXAS
PANHANDLE THIS AFTERNOON AND EVENING DUE TO SOUTHWEST WINDS OF 25
TO 30 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY
VALUES OF 5 TO 15 PERCENT. AS A RESULT...A RED FLAG WARNING IS IN
EFFECT FOR THIS AREA FROM 1 PM THIS AFTERNOON UNTIL 9 PM THIS EVENING.
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
MONDAY THROUGH SATURDAY AT THIS TIME.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HUTCHINSON...MOORE...OCHILTREE...OLDHAM...POTTER...
     RANDALL...ROBERTS...SHERMAN.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&
Hazardous weather outlook, May 11, 5:14 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
614 AM CDT SUN MAY 11 2014

OKZ001>003-TXZ001>020-112100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
614 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND MOST OF THE TEXAS
PANHANDLE THIS AFTERNOON AND EVENING DUE TO SOUTHWEST WINDS OF 25
TO 30 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY
VALUES OF 5 TO 15 PERCENT. AS A RESULT...A RED FLAG WARNING IS IN
EFFECT FOR THIS AREA FROM 1 PM THIS AFTERNOON UNTIL 9 PM THIS EVENING.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH ARE FORECAST
TO DEVELOP THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE WESTERN
HALF OF THE TEXAS PANHANDLE. A WIND ADVISORY IS IN EFFECT FOR THIS
AREA FROM 1 PM THIS AFTERNOON UNTIL 9 PM THIS EVENING.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE EASTERN
TEXAS PANHANDLE LATE THIS AFTERNOON AND EVENING. IF STORMS DEVELOP...
A FEW MAY BECOME SEVERE ACROSS THE EASTERN OKLAHOMA PANHANDLE AND FAR
EASTERN TEXAS PANHANDLE...WITH LARGE HAIL UP TO GOLF BALL SIZE AND
LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LIGHT FREEZE MAY OCCUR TUESDAY AND WEDNESDAY MORNINGS ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND FAR NORTHWEST TEXAS PANHANDLE. A
FREEZE WATCH OR FREEZE WARNING MAY BECOME NECESSARY FOR THIS AREA
DURING ONE OR BOTH MORNINGS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
EARLY THIS EVENING ACROSS THE EASTERN OKLAHOMA PANHANDLE AND THE FAR
EASTERN TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
May 11, 7:34 AM CST to 1:30 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509180.